Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 228, NWS Twin Cities, MN

July 25, 2008Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2008, 3:14 PM CDT for Washington County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 3:14 PM CDT (20:14 UTC)
Expired
Jul 25, 2008, 3:45 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:40 PM CDTTSTM WND DMGStillwater, MNTREES AND POWER LINES DOWN IN STILLWATER... OAK PARK HEIGHTS AND LAKELAND. SOME BOATS KNOCKED AROUND.
Jul 25, 3:40 PM CDTTORNADOBayport, MNPUBLIC REORTS A BRIEF TOUCHDOWN ON THE ST. CROIX RIVER MOVING SOUTH SOUTHEAST. REPORT NOT YET CONFIRMED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252014
SVRMPX
MNC163-252045-
/O.NEW.KMPX.SV.W.0228.080725T2014Z-080725T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 345 PM CDT

* AT 312 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 3 MILES EAST OF
  HUGO...OR ABOUT 17 MILES NORTHEAST OF ST PAUL...AND MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS INCLUDE...
  MARINE ON ST CROIX...
  STILLWATER...
  BAYPORT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4508 9279 4503 9276 4497 9277 4507 9299
      4513 9298 4514 9302 4522 9301 4528 9298
      4521 9276 4511 9274
TIME...MOT...LOC 2014Z 298DEG 17KT 4515 9289

$$

TRH
1 follow-up statement
000 
WWUS53 KMPX 252039
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT FRI JUL 25 2008

MNC163-252045-
/O.CON.KMPX.SV.W.0228.000000T0000Z-080725T2045Z/
WASHINGTON MN-
339 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL WASHINGTON COUNTY...

AT 335 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE SEVERE STORM WAS LOCATED
NEAR STILLWATER...OR ABOUT OVER STILLWATER...AND MOVING SOUTHEAST AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE OAK PARK HEIGHTS...STILLWATER
AND BAYPORT.

STILLWATER POLICE REQUESTED ACTIVATION OF SIRENS DUE TO THE 
LUMBERJACK DAYS FESTIVAL.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4497 9277 4505 9294 4514 9289 4518 9284
      4519 9276 4514 9275 4505 9279 4503 9276
      4500 9278
TIME...MOT...LOC 2039Z 313DEG 20KT 4506 9280

$$

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:30 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 12:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT FRI JUL 25 2008

.AVIATION.../18Z TAF ISSUANCE/
AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST
PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL
BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL
PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE
BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT
THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH
IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF
MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL
BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST
CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD
EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH
IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND
EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS
AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE
AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO
SATURDAY.

&&

.PREV DISCUSSION...
/ISSUED 1006 AM CDT FRI JUL 25 2008/
BUSY MORNING SO FAR SO WON/T BELABOR THE OBVIOUS POINTS WITH THE
GENERAL SYNOPTIC SETUP TODAY. MAIN FORECAST CONCERNS ARE THE
ONGOING CONVECTION AND CHANCES FOR ADDITIONAL DEVELOPMENT WITH THE
FROPA LATER TODAY. CURRENT ACTIVITY IS TIED TO SOME MID LEVEL WARM
ADVECTION TAPPING THE 1500 J/KG OR SO OF ELEVATED INSTABILITY...
ALONG WITH DPVA AHEAD OF A WEST TO EAST SHORTWAVE SEEN IN THE
WATER VAPOR MOVING THROUGH SOUTHERN MINNESOTA. IN ADDITION...SOME
UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO
OUR NORTH IS ALSO AIDING THINGS. ACTIVITY HAS REMAINED BELOW
SEVERE LIMITS DUE TO LACK OF GOOD DEEP LAYER SHEAR AND
ORGANIZATION... SO IT HAS BEEN SOMEWHAT PULSEY AND PRODUCING PEA
SIZE HAIL AT BEST. VISIBLE IMAGERY SHOWS CLOUDS CLEARING FAIRLY
QUICKLY BEHIND THIS FEATURE...ALTHOUGH THE ACTUAL COLD FRONTAL
BOUNDARY IS STILL OVER THE WESTERN CWFA WHERE THE ACTUAL DEWPOINT
GRADIENT IS APPARENT. THE FRONT SHOULD MAKE QUICK PROGRESS EAST
TODAY AS THE VIGOROUS SHORTWAVE SEEN DIVING SOUTHEAST INTO
NORTHERN MINNESOTA SWINGS THROUGH THE AREA. THE BEST FORCING FROM
THIS FEATURE WILL MAINLY IMPACT THE NORTHERN AND EASTERN
CWFA...AND ITS INFLUENCE WILL COALESCE WITH INSTABILITY BEST OVER
THE EASTERN COUNTIES LATER TODAY. THE FAR SOUTH SHOULD SEE
INSTABILITY RECOVER AHEAD OF THE FRONT LATER TODAY AS
WELL...ALTHOUGH LARGE SCALE FORCING WILL BE LESSER IN THAT AREA.
WILL MAINTAIN SOME CHANCE POPS OVER THE EAST AND SOUTH...TRIMMING
THEM FROM WEST TO EAST BY LATE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH
Hazardous weather outlook, Jul 25, 1:54 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT FRI JUL 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL
MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS
FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY
NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Special weather statement, Jul 25, 2:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
212 PM CDT FRI JUL 25 2008

MNZ051-059-060-252015-
HENNEPIN-SHERBURNE-WRIGHT-
212 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT
COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECKER.
  MONTICELLO.
  OTSEGO.
  ALBERTVILLE.
  HANOVER.
  ROGERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

TRH
Special weather statement, Jul 25, 2:20 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT FRI JUL 25 2008

MNZ051-059-060-252015-
HENNEPIN-SHERBURNE-WRIGHT-
212 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT
COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECKER.
  MONTICELLO.
  OTSEGO.
  ALBERTVILLE.
  HANOVER.
  ROGERS.

TRH
Special weather statement, Jul 25, 2:48 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
248 PM CDT FRI JUL 25 2008

WIZ015-252045-
BARRON-
248 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARRON COUNTY UNTIL 345 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR COMSTOCK. THIS STORM WAS MOVING SOUTHEAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COMSTOCK.
  ALMENA.
  BARRON.
  HILLSDALE.
  CAMERON.
  SUMNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900
PM CDT.
Special weather statement, Jul 25, 3:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT FRI JUL 25 2008

WIZ016-252100-
RUSK-
303 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 400 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900
PM CDT.

TRH
Special weather statement, Jul 25, 3:08 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT FRI JUL 25 2008

MNZ063-WIZ024-252100-
PIERCE-WASHINGTON-
308 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR PIERCE AND WASHINGTON COUNTIES UNTIL
400 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR HUGO. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUGO.
  MAHTOMEDI.
  WILLERNIE.
  MARINE ON ST CROIX.
  STILLWATER.
  OAK PARK HEIGHTS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Local storm report, Jul 25, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 S FREDERIC            45.64N 92.46W
07/25/2008  E0.75 INCH       POLK               WI   PUBLIC

            HAIL COVERED GROUND.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningMPXWashington54 min
Jul 25, 5:09 PM CDTSevere Thunderstorm WarningMPXGoodhue48 min
Jul 25, 5:35 PM CDTSevere Thunderstorm WarningMPXWashington25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.